Thunderstorm Wind, Santa Fe
- When
- May 18, 2:45 PM MST to 2:53 PM MST
- Where
- Santa Fe County, (Saf)santa Fe Muni Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.620, -106.080
Measured at the Santa Fe airport.
Strong south to southeast upslope flow combined with an upper level disturbance within southwest flow to create widespread showers and thunderstorms across New Mexico. Strong instability over the eastern plains led to a few severe thunderstorms with up to quarter size hail during the afternoon and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong south to southeast upslope flow combined with an upper level disturbance within southwest flow to create widespread showers and thunderstorms across New Mexico. Strong instability over the eastern plains led to a few severe thunderstorms with up to quarter size hail during the afternoon and overnight hours. A few screen doors were damaged due to this hail in Quay County near House. Many of the strong thunderstorm wind gusts reported across the region were brief and a result of virga outflows. One particularly strong outflow toppled four aspen trees in Farmington. Many weakened or dead tree limbs across the Albuquerque metro area were downed as a result of the gusty winds. No other damage was reported from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 10:47 AM MST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM ISSUED BY NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1147 AM MDT MON MAY 18 2015 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE DAYLIGHT HOURS PRIOR TO OVERNIGHT DETERIORATION IN SHOWERS AND THUNDERSTORMS AS MOISTURE STREAMS INTO THE AREA AHEAD OF AN APPROACHING UPPER LEVEL LOW. BEST CHANCES FOR WET RUNWAYS AND MVFR OR IFR CONDITIONS OVERNIGHT WILL BE AT KTCC...KROW AND KLVS (IN THAT ORDER). AN EAST CANYON/GAP WIND IS FORECAST AT KABQ THIS EVENING...WHICH MAY BE ENHANCED BY CONVECTIVE OUTFLOWS EAST OF THE MOUNTAINS. AT THIS TIME...HIGHEST GUSTS ARE FORECAST JUST BELOW AVIATION WEATHER WARNING CRITERIA AT KABQ...BUT GUSTS COULD EASILY BY HIGHER. MOUNTAIN OBSCURATIONS ARE ANTICIPATED OVERNIGHT INTO TUESDAY AS WELL...WITH HIGHEST CONFIDENCE OVER THE NORTHERN MOUNTAINS. VFR CONDITIONS WILL RETURN BY LATE TUESDAY MORNING AT KSAF...KLVS... KTCC AND KROW. 11 && .PREV DISCUSSION...ISSUED BY NWS EL PASO TX/SANTA TERESA NM... .UPDATE... UPDATED 1ST PERIOD SKY COVER TO BETTER MATCH LATEST VISIBLE SATELLITE IMAGERY SHOWING A STATUS DECK ACROSS PORTIONS OF THE NORTHEAST. ALSO TWEAKED 1ST PERIOD POPS DOWN SLIGHTLY GIVEN LOW COVERAGE OF WETTING PRECIPITATION PRIOR TO 00Z...WITH THE EXCEPTION OF THE SANGRE DE CRISTO MOUNTAINS AND THE SOUTHEAST PLAINS. OTHERWISE...FORECAST ON TRACK. NEW SUITE OF PRODUCTS OUT SHORTLY. 11 && .PREV DISCUSSION...335 AM MDT MON MAY 18 2015... .SYNOPSIS... ANOTHER UPPER LEVEL STORM SYSTEM APPROACHING FROM THE WEST WILL DRAW UP ABUNDANT GULF MOISTURE FROM THE SOUTHEAST AND PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS OVER MUCH OF NEW MEXICO THIS AFTERNOON THROUGH TUESDAY MORNING. THE BEST CHANCES FOR HEAVY RAINFALL AND STRONG TO SEVERE THUNDERSTORMS WILL BE EAST OF THE CENTRAL MOUNTAIN CHAIN OVERNIGHT. AS THE STORM SYSTEM HEADS NORTHEAST OF THE AREA TUESDAY AFTERNOON...DRY WEATHER RETURNS TUESDAY NIGHT AND WEDNESDAY. A BACKDOOR COLD FRONT WILL SLIDE SOUTH THROUGH THE EASTERN PLAINS ON WEDNESDAY...KEEPING TEMPERATURES FROM WARMING MUCH THERE. INCREASING MOISTURE BEHIND THIS FRONT WILL PUSH INTO EASTERN NEW MEXICO WEDNESDAY NIGHT WITH SHOWERS AND THUNDERSTORMS DEVELOPING FROM THE CENTRAL MOUNTAIN CHAIN EAST THURSDAY AFTERNOON AND THURSDAY NIGHT. DRIER AIR MOVES IN FROM THE WEST ON FRIDAY. && .DISCUSSION... MODELS TRENDING FASTER WITH THE UPPER LOW OVER CENTRAL AND SOUTHERN CALIFORNIA. BOTH NAM AND GFS BREAK OUT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON...PRIMARILY OVER THE NORTHWEST HALF OR SO. A FEW STRONG STORMS ARE POSSIBLE OVER THE EAST SLOPES OF THE NORTHERN SANGRES WITH GOOD SFC CONVERGENCE EXPECTED THERE. MAIN SEVERE THUNDERSTORM THREAT POTENTIAL HAS ALSO SPED UP. HIGHEST MU CAPE AND BULK SHEAR PARAMETERS FROM THE NAM12 AND OTHER HIGH RES MODELS SHOWING UP BETWEEN 03-09Z TONIGHT OVER CHAVES...DE BACA...CURRY AND ROOSEVELT COUNTIES. GFS IS SLOWER WITH THE LOW LEVEL MOISTURE SURGE AND KEEPS THE BEST MU CAPE SOUTH OF THE CWA UNTIL AROUND MID-DAY TUESDAY. SPC GOING WITH THE HIGHER RES MODEL SOLUTIONS AND TRENDED THE FORECAST MORE IN LINE WITH SPC. LARGE HAIL AND STRONG WINDS THE MAIN THREAT. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORM EXPECTED TO PRODUCE ANOTHER ROUND OF SIGNIFICANT WETTING RAINS FOR MUCH OF NORTHERN AND EASTERN NEW MEXICO. MODELS CONTINUE IDEA THAT DRY AIR ALOFT WILL WILL OUT OVER THE SOUTHWEST MOUNTAINS. STRONG EAST WINDS A POSSIBILITY INTO THE ABQ AND SANTA FE METRO AREAS THIS EVENING AS STRONG CONVECTION OVER THE EAST RESULTS IN RAIN COOLED AIR AND HIGHER SFC PRESSURES. BOTH NAM AND GFS FASTER WITH DRIER AIR PUSH TUESDAY MORNING. MOST PRECIPITATION SHIFTS EAST OF THE AREA BY LATE MORNING. WEDNESDAY IS STILL ON TRACK TO BE A DRIER AND SLIGHTLY WARMER DAY OVER WESTERN AND CENTRAL NM. A BACKDOOR COLD FRONT WILL KEEP NORTHEAST AND EAST-CENTRAL NM FROM WARMING MUCH IF AT ALL. RETURN FLOW SETS UP OVER EASTERN NM WEDNESDAY NIGHT...SETTING THE STAGE FOR ANOTHER ROUND OF CONVECTION EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. INCREASING DIFLUENT SOUTHWEST FLOW ALOFT IS EXPECTED THURSDAY AS A SHORT-WAVE TROUGH RACING OUT AHEAD OF YET ANOTHER CLOSED LOW OVER CENTRAL CALIFORNIA LIKELY TO PRODUCE THE POTENTIAL FOR STRONG TO SEVERE STORMS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR THE EASTERN PLAINS. WWD MOVING OUTFLOW FROM THE RAIN COOLED AIR OVER THE PLAINS WILL LIKELY PUSH FARTHER WEST THAN THE GFS DEPICTS...RESULTING IN STORMS ALONG THE EAST SLOPES OF THE SANDIA/MANZANOS AND THE SOUTH- CENTRAL MOUNTAINS AND PERHAPS AS FAR WEST AS THE WEST-CENTRAL MOUNTAINS/DIVIDE. IN FACT...THE 00Z ECMWF SOLUTION PROGGING EXACTLY THIS SCENARIO. BOTH MODELS INDICATING THAT AN UPPER LEVEL DRY SLOT FROM THE SW MOVES OVERHEAD FRIDAY...RESULTING IN A BREEZY BUT MAINLY DRY DAY. THE ONE EXCEPTION MAY BE THE EASTERN PLAINS WHERE THE ECMWF IS INDICATING DRYLINE NOCTURNAL CONVECTION MAY GET GOING. BOTH OPERATIONAL GFS AND ECMWF LIFT A VIGOROUS CLOSED UPPER LOW NEWD THROUGH NRN ARIZONA FRIDAY NIGHT. BOTH MODELS ALSO KEEP SHOWER AND THUNDERSTORM CHANCES OVER THE NW QUARTER OF THE STATE SATURDAY WITH PERHAPS ISOLD SHOWERS SPREADING SEWD SUNDAY. 33 && .FIRE WEATHER... WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THE FORECAST PERIOD. AN ACTIVE WEATHER PATTERN WILL RESULT IN BELOW NORMAL TEMPERATURES THROUGHOUT THE WEEK AND WETTER THAN NORMAL CONDITIONS...PARTICULARLY EAST. THE CONTRAST IN LOW LEVEL MOISTURE AND RH WILL BE FAIRLY DRAMATIC FOR MUCH OF THE WEEK WITH MIN RH VALUES BELOW 15 PERCENT AND FAIR OVERNIGHT RECOVERIES ACROSS THE WEST WITH EPISODES OF MOIST SOUTHEAST FLOW INTO THE EASTERN ZONES. CLOSED UPPER LOW CURRENTLY MOVING OVER CENTRAL CALIFORNIA WITH FAIRLY STRONG ASSOCIATED JET SOUTH OF THE LOW AND APPROACHING WESTERN NEW MEXICO. A BACK DOOR FRONT IS CURRENTLY POSITIONED NEAR THE COLORADO BORDER AND WILL MOVE INTO NORTHEAST NEW MEXICO DURING THE EARLY MORNING HOURS. SOUTHEAST WINDS ACROSS THE REMAINDER OF THE PLAINS WILL USHER IN PLENTY OF GULF MOISTURE. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INITIALLY FAVORING THE HIGH TERRAIN BUT THE FOCUS FOR SIGNIFICANT PRECIPITATION AND STRONG THUNDERSTORMS SHIFTS TO THE EAST DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE GRADIENT WILL SUPPORT RELATIVELY STRONG SOUTHEAST WINDS INTO THE RIO GRANDE VALLEY BUT GAP WINDS COULD DEVELOP AFTER SUNSET. BY TUESDAY...THE UPPER LOW WILL TRACK NORTH OF NEW MEXICO WITH THE WEAKENING JET MOVING ACROSS NEW MEXICO BRINGING IN MUCH DRIER AIR. SOUTHWEST LOW LEVEL FLOW DEVELOPS AND MOISTURE IS SCOURED OUT FROM WEST TO EAST. WIDESPREAD WETTING PRECIPITATION PERSISTS DURING THE MORNING HOURS EAST OF THE CENTRAL MOUNTAINS...AGAIN WITH CHANCES OF STRONG THUNDERSTORMS EXTREME EASTERN ZONES. HOWEVER...THIS ACTIVITY WILL STEADILY DIMINISH DURING THE AFTERNOON. MEANWHILE...AFTERNOON RH VALUES FALL BELOW 15 PERCENT ACROSS PORTIONS OF THE WEST AND RIO GRANDE VALLEY. WEAK RIDGING DEVELOPS OVER THE GREAT BASIN EARLY WEDNESDAY WITH THE RIDGE AXIS OVER NEW MEXICO BY MID DAY. TEMPERATURES REBOUND WEST AND CENTRAL ZONES...BUT A BACK DOOR FRONT INTO THE EASTERN PLAINS WILL BRING IN COOLER TEMPERATURES AND ANOTHER ROUND OF LOW LEVEL MOISTURE. CHANCES OF WETTING RAIN INCREASE ACROSS THE EAST LATE IN THE DAY. WESTERN AND CENTRAL ZONES REMAIN DRY WITH MIN VALUES BELOW 15 PERCENT FOR MUCH OF THE AREA. ANOTHER STRENGTHENING UPPER LOW MOVES ONSHORE LATE THURSDAY AND APPROACHES NEW MEXICO ON FRIDAY. CHANCES OF WETTING RAIN WILL AGAIN FAVOR THE EAST ON THURSDAY WHILE THE WEST REMAINS DRY. BY FRIDAY... THE UPPER JET MOVES OVER WESTERN NEW MEXICO BRINGING IN ANOTHER DRY SLOT. MODERATE TO STRONG SOUTHWEST WINDS AND DRY AIR MIX TO THE SURFACE. HIGH HAINES OF SIX IS FORECAST FOR THE WEST ON THURSDAY AND INCREASES IN AREA ON FRIDAY. THUS...CRITICAL THRESHOLDS OF RH AND WIND ARE EXPECTED ON FRIDAY...MAINLY IN THE RIO GRANDE VALLEY SOUTH OF ALBUQUERQUE. HOWEVER...GIVEN RECENT MOISTURE AND GREEN UP OF FUELS CRITICAL FIRE WEATHER IS NOT EXPECTED. THE TROUGH CROSSES NEW MEXICO SATURDAY WITH WEAK RIDGING BY SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL WITH PRECIPITATION LIMITED TO THE NORTHERN HIGH TERRAIN BOTH DAYS. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE WEEK. VENTILATION WILL BE MAINLY GOOD TO EXCELLENT THROUGH THE FORECAST PERIOD... EXCEPT IN THE EASTERN ZONES ON WEDNESDAY AND THURSDAY WHERE VENTILATION WILL BE FAIR. POOR TO FAIR VALUES ARE ALSO EXPECTED ACROSS NORTH CENTRAL ZONES ON SUNDAY. 05 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 520 AM MDT MON MAY 18 2015 NMZ501>540-191130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 520 AM MDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AS AN LEVEL UPPER LOW APPROACHES NEW MEXICO FROM THE WEST TODAY...STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT IN PORTIONS OF EAST-CENTRAL AND SOUTHEAST NEW MEXICO. LARGE HAIL AND STRONG TO VERY STRONG OUTFLOW WIND GUSTS ARE THE MAIN THREAT. HEAVY RAINFALL ALONG WITH LOCALIZED FLOODING IS ALSO POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT...PRIMARILY EAST OF THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE ACTIVE WEATHER PATTERN CONTINUES LATER IN THE WEEK. ANOTHER PACIFIC STORM SYSTEM WILL DRAW UP GULF MOISTURE TO CREATE THE POTENTIAL FOR STRONG TO SEVERE STORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...MAINLY EAST OF THE CENTRAL MOUNTAIN CHAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL OR SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 33
The Albuquerque radar (KABX), 85 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
Measured at the Santa Fe airport.
A total of 4 aspen trees blown over by an estimated 55 mph virga bomb north of Farmington. One tree was 16 feet tall and another was 20 feet tall.
Heavy rain mixed with pea to nickel size hail.
A 59 mph thunderstorm wind gust was measured at the Albuquerque International Sunport.
Nickel size hail accumulated around 1 inch deep at Wolf Canyon.
A mesonet site on top of North Oscura Peak measured a thunderstorm wind gust of 60 mph.
A personal weather net site measured a gust of 62 mph.
Trained spotter estimated wind gusts of 60 mph that were aided by nearby convection.
The Chupadera RAWS measured a thunderstorm wind gust of 58 mph. Time estimated based on radar/lightning data.
Estimated quarter size hail damaged the screen doors on the west side of the house.
A personal weather station measured a thunderstorm wind gust of 69 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566788, 566681, 566676, 566678, 566768, 566679, 566806, 566790, 566799, 566808, 566757, 566801.